Tornadoes · United States · Colorado · 2007
EF0 tornado, Flagler to Seibert, Colorado, July 3, 2007
From Flagler to Seibert, this EF0 tornado ran 0.5 miles across Kit Carson County on July 3, 2007, touching down at 3:31 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 3, 2007
- Touchdown
- 3:31 PM MDT (21:31 UTC)
- Lifted
- 3:35 PM MDT (21:35 UTC)
- On the ground
- 4 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kit Carson County
- Touchdown point
- 39.420, -102.944
- Lift-off point
- 39.420, -102.944
- Record number
- 0707031531-01
What the Weather Service recorded
Thunderstorms developed along a slow-moving cold front in eastern Colorado. Eleven tornadoes occurred in eastern Colorado, as well as strong outflow winds. Most tornadoes remained over rural areas. Isolated severe wind and hail reports also occurred in southwest Nebraska and northwest Kansas.
Tornado occurred in extreme western Kit Carson county near roads AA, 1. Tornado occurred over open fields...no known damage.
Tornado developed near roads KK, 14 and dissipated near roads JJ, 17. Tornado occurred over open fields...no known damage.
Tornado occured near roads EE, 13 and occurred over open fields...no known damage.
Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.
Tornado developed and dissipated near roads DD, 13. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.
Tornado developed near roads DD, 13 and dissipated near roads DD, 14. Over open fields...no known damage. This was one of three tornadoes occurring simultaneously in the immediate area.
Tornado developed near roads AA, 13 and dissipated near roads BB, 14. One electric pole was broken and metal debris from a grain bin was also seen. Several dead cattle were reported in the same area. This tornado was one of two observed simultaneously.
Tornado developed near roads AA, 13 and dissipated near roads AA, 14. This tornado was one of two observed simultaneously. Over open fields...no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS GLD issued a tornado warning for this county at 21:26 UTC, 5 minutes before the tornado touched down, in force until 22:30 UTC.
The county was under a severe thunderstorm watch, issued at 20:26 UTC and running to 04:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:26 UTC | 04:32 UTC | Severe Thunderstorm Watch | GLD |
| 21:26 UTC | 22:30 UTC | Tornado Warning | GLD |
| 21:50 UTC | 22:45 UTC | Tornado Warning | GLD |
| 22:24 UTC | 23:30 UTC | Tornado Warning | GLD |
| 22:41 UTC | 23:45 UTC | Tornado Warning | GLD |
| 23:44 UTC | 00:45 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 3, 2:33 PM MDT, 58 minutes earlier.
Area forecast discussion, Jul 3, 2:33 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT TUE JUL 3 2007 .DISCUSSION...A PERSISTENT RIDGE WILL CONTINUE WEST OF THE ROCKIES THROUGH FRIDAY NIGHT. A TROUGH AXIS OVER EASTERN COLORADO WILL MOVE THROUGH TONIGHT AND BE FOLLOWED BY HIGH PRESSURE WHICH WILL LINGER THROUGH FRIDAY. THE MAIN FORECAST PROBLEM IS POPS FOR TONIGHT/WEDNESDAY. FOR TONIGHT THE PROSPECTS LOOK GOOD FOR PRECIPITATION WITH A DECENT SHORTWAVE NEAR CYS HEADING SOUTHEAST TOWARD NORTHWEST KANSAS. SURFACE DEWPOINTS ARE IN THE 50S AND TO AROUND 60 ACROSS THE CWA. NAM BUFKIT SOUNDINGS INDICATE A GOOD MOISTURE PROFILE. STORMS ALREADY FIRING ALONG THE FRONT IN NORTHEAST COLORADO SHOULD CONTINUE TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA TONIGHT. LIKELY POPS LOOK REASONABLE. STORM MOVEMENT IS ONLY AROUND 9 KTS AND WITH PRECIPITABLE WATER VALUES AROUND AN INCH THERE COULD BE SOME LOCALLY HEAVY RAINFALL AMOUNTS. IN ADDITION...ENOUGH SHEAR AND CAPE EXISTS FOR SEVERE THUNDERSTORMS. PLAN TO MENTION LARGE HAIL AND DAMAGING WIND IN ZONES. A SLIGHT CHANCE SHOULD EXIST WEDNESDAY MORNING WITH REMNANTS OF MCS POSSIBLY AFFECTING THE FAR SOUTHEAST ZONES. SUBSIDENCE AND MORE STABLE AIR SHOULD INHIBIT THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON AND NIGHT. THIS DRY TREND SHOULD CONTINUE THROUGH FRIDAY NIGHT DUE TO SUBSIDENCE CONTINUING. SEVERE THUNDERSTORM WATCH 478 HAS BEEN ISSUED FOR THE REST OF THIS AFTERNOON AND EVENING UNTIL 11 PM MDT FOR ALL OF THE FORECAST AREA EXCEPT GRAHAM AND NORTON COUNTIES IN KANSAS. MAX TEMPERATURES SHOULD RANGE IN THE UPPER 80S IN THE WEST TO THE MID 90S IN THE EAST. MIN TEMPERATURES WILL FALL TO THE LOWER 60S THROUGH THE PERIOD. IN THE EXTENDED...THE RIDGE WILL PERSIST OVER THE ROCKIES PER THE GFS THROUGH THIS PERIOD. A SURFACE TROUGH WILL FOCUS MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT STARTING SUNDAY NIGHT AND AGAIN MONDAY NIGHT AS SHORTWAVE ENERGY ROTATES AROUND THE HIGH. SLIGHT CHANCE POPS SHOULD HANDLE THIS SCENARIO AT THIS POINT. TEMPERATURES SHOULD BE IN THE MID/UPPER 90S. A FRONT COMES THROUGH ON MONDAY WITH ONLY SLIGHT COOLING EXPECTED. MIN TEMPERATURES SHOULD BE IN THE 60S. && .AVIATION...VFR CONDITIONS WILL CONTINUE THIS EVENING WITH THE EXCEPTION A LINE OF THUNDERSTORMS ACROSS NORTHEAST COLORADO AND NORTHWEST KANSAS. CONDITIONS IN AND NEAR THE STORMS COULD GO DOWN TO MVFR WITH SOME LOCAL IFR CONDITIONS. TWEB ROUTES 263...273...275 AND 314 WILL BE AFFECTED BY THUNDERSTORMS...SOME WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. CONDITIONS WILL IMPROVE TO VFR BEHIND THE STORMS LATER TONIGHT AND WEDNESDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT TUE JUL 3 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT TUE JUL 3 2007 /1141 AM CDT TUE JUL 3 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ADVANCING COLD FRONT ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE AREA LATE TUESDAY INTO EARLY WEDNESDAY. AHEAD OF THIS FRONT...STRONG SURFACE HEATING COMBINED WITH AMPLE LOW LEVEL MOISTURE AND SUFFICIENT INSTABILITY WILL GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. STORM MOTION WILL BE TOWARD THE SOUTHEAST. SOME OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SINCE THIS FRONT IS FORECAST TO REMAIN IN THE AREA ON THE 4TH OF JULY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY IN THE MORNING AND AFTERNOON. THIS TIME...SHEAR IS FORECAST TO BE WEAKER ALTHOUGH HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BLM
In the hours before
Local storm report, Jul 3, 3:28 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT TUE JUL 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TORNADO 13 N SEIBERT 39.49N 102.87W
07/03/2007 KIT CARSON CO TRAINED SPOTTER
&&
SJOHNSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
2.5 hours after it, 56 km from the path. July 4, 2007.
- Mixed-layer CAPE
- 1551 J/kg
- Mixed-layer CIN
- -94 J/kg
- Surface CAPE
- 2225 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 8.3 K/km
The radar
The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:26 UTC | TORNADO | 13 N Seibert | Kit Carson, CO | |
| 21:33 UTC | TORNADO | 10 N Seibert | Kit Carson, CO | MULTIPLE REPORTS OF TWO TORNADOES AT THE SAME TIME WITH THE SAME STORM AT ABOUT 2130Z |
| 21:37 UTC | TORNADO | 3 W Seibert | Kit Carson, CO | MULTIPLE REPORTS FROM LAW ENFORCEMENT |
| 21:51 UTC | TORNADO | 12 N Bethune | Kit Carson, CO | |
| 22:10 UTC | TORNADO | 5 Nw Burlington | Kit Carson, CO | |
| 22:37 UTC | TORNADO | 3 W Seibert | Kit Carson, CO | MULTIPLE REPORTS FROM LAW ENFORCEMENT. REPORT CORRECTED FOR TIME OF EVENT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of July 3, 2007
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 3 | 9:37 AM CDT | EF0 | San Jacinto, TX | 0.1 | 10 | |||
| July 3 | 3:14 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 3:21 PM MDT | EF0 | Kit Carson, CO | 3.0 | 20 | |||
| July 3 | 3:36 PM MDT | EF0 | Kit Carson, CO | 1.5 | 20 | |||
| July 3 | 3:45 PM MDT | EF0 | Kit Carson, CO | 0.5 | 20 | |||
| July 3 | 3:45 PM MDT | EF0 | Kit Carson, CO | 1.0 | 20 | |||
| July 3 | 3:49 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 3:57 PM MDT | EF0 | Kit Carson, CO | 1.5 | 50 | $15,000 | ||
| July 3 | 3:57 PM MDT | EF1 | Kit Carson, CO | 2.0 | 50 | $15,000 | ||
| July 3 | 4:08 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 4:29 PM MDT | EF0 | Kit Carson, CO | 0.5 | 10 | |||
| July 3 | 9:05 PM CDT | EF0 | Calhoun, IA | 0.1 | 30 | |||
| July 3 | 9:03 PM MDT | EF0 | Bent, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.